Wildfire, Cumberland
- When
- April 23, 11:45 AM EST to April 25, 6:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
The combination of strong gusty northwest winds, the lack of significant rain in over a week and low relative humidity levels helped several major wildfires spread quickly across the southern half of New Jersey on the 23rd and 24th. Containment was not reached until the 26th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of strong gusty northwest winds, the lack of significant rain in over a week and low relative humidity levels helped several major wildfires spread quickly across the southern half of New Jersey on the 23rd and 24th. Containment was not reached until the 26th. Residents were evacuated in one of the wildfires in Berkeley Township (Ocean County), but property damage was minimal and no serious injuries were reported. The dry conditions led to a ban of all outdoor fires on the 24th in New Jersey.
The first major wildfire occurred on the 23rd in Cumberland County in the Edward G. Bevan Fish and Wildlife Management Area in Downe Township between Spring Garden and Shaw Mills Road. The New Jersey Forest Fire Service was dispatched on the afternoon of the 23rd and closed Dividing Creek-Millville Road from Battle Lane to Railroad Avenue and Ackley Road from Dividing Creek-Millville Road to Shaws Mill Road to protect residents and stage fire equipment. Fifty firefighters from the New Jersey Forest Fire Service, along with area fire departments, spent the afternoon and evening of the 23rd trying to contain the fire’s spread. Along with fire apparatuses, the New Jersey Forest Fire Service used tractors, plows, an air tanker and an observational helicopter to help contain the wildfire. The wildfire was considered 85 percent contained as of 5 p.m. EDT on the 23rd. The wildfire was declared under control on the morning of the 25th and charred 1,535 acres.
A pair of wildfires occurred in Berkeley Township and Beachwood Borough. The higher impact wildfire occurred along the Berkeley Township and Beachwood Borough border. It started at 1045 a.m. EDT on the 24th near Beachwood in Berkeley Township. About 400 to 600 residents between Northern Boulevard and Maryland Avenue in Berkeley Township were evacuated. Children from the Intermediate South Elementary School in Beachwood were sent home early as the school was used as a command post. About 15 fire companies were battling the blaze. Three bulldozers, several helicopters and firefighting planes were also used to battle the blaze. The wildfire was declared 100 percent contained at 10 p.m. EDT on the 25th and evacuees were permitted to return home. The wildfire charred about 307 acres. Only minor structural damage was reported. One shed and one swing set were burned and some singeing of homes occurred. No serious injuries were reported. The second wildfire occurred in Double Trouble State Park in the southwestern part of Berkeley Township off of Pinewald-Keswick Road. The wildfire started at 5 pm. EDT on the 24th. It was 100 percent contained on the 26th at Noon EDT and consumed 220 acres. | |The last major wildfire started during the afternoon of the 24th in Franklin Township in Gloucester County between Whitehall and Bluebell Roads. As of 930 a.m. EDT on the 25th, the wildfire was 60 percent contained. There were no reported serious injuries, no structures were damaged and no roads needed to be closed. However, heavy smoke was in the area. Lighter southeast winds and rain late in the day and overnight on the 25th helped firefighters get 100 percent containment on the morning of the 26th. The wildfire burned 569 acres.
Smaller wildfires occurred in Whiting and Jackson in Ocean County as well as in Mercer and Atlantic Counties. Gusty northwest winds on both the 23rd and 24th made it extremely difficult for firefighters to battle the wildfires. Peak wind gusts at the Atlantic City International Airport were 41 mph and 36 mph respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 8:58 AM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EDT WED APR 23 2014
.SYNOPSIS...
A HIGH PRESSURE SYSTEM LOCATED OVER SOUTH CENTRAL CANADA THIS
MORNING WILL BUILD SOUTH AND EAST THEN ACROSS OUR REGION THROUGH
FRIDAY AND THEN WEAKEN FRIDAY NIGHT. A LOW PRESSURE SYSTEM WILL
MOVE NORTH OF THE AREA FRIDAY NIGHT AND SATURDAY. ITS ASSOCIATED
FRONT WILL CROSS THE REGION EARLY SATURDAY. MORE HIGH PRESSURE
WILL ARRIVE FOR SUNDAY AND SUNDAY NIGHT. AN UNSETTLED PATTERN WILL
SET UP FOR NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL BUILD DOWN FROM CANADA INTO THE MIDWEST TODAY AS
LOW PRESSURE OFF OF NEW ENG AND ITS ASSOCD CDFNT SLOWLY MOVE EWD.
THE GRAD BETWEEN THESE TWO FEATURES WILL KEEP A TIGHT NWLY GRADIENT
OVER THE REGION. THE WIND COULD GUST UPWARDS OF 35 MPH. TEMPS
WILL AVERAGE 10-15 DEGREES COOLER THAN ON TUESDAY, WITH HIGHS
STRUGGLING TO HIT 60 DEGREES. TEMP GRIDS WERE ADJUSTED DOWNWARD
ALONG THE COAST AND NORTH AND WEST OF THE I-95 CORRIDOR. TODAY
SHOULD BE GENLY PRECIP FREE, BUT A SHWR COULD NOT BE RULED OUT,
MAINLY IN THE HIGHER TERRAIN IN THE NWLY FLOW THROUGH THE EARLY
AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE HIGH PRESSURE SYSTEM WILL MOVE SLOWLY TWD THE REGION TONIGHT.
EXPECT A GENLY CLEAR SKY. THE WIND WILL SUBSIDE A BIT BUT REMAIN
GUSTY AT LEAST FOR THE FIRST PART OF TONIGHT AND POSSIBLY THRU THE
WHOLE NIGHT. THERE WILL BE AT LEAST PATCHY FROST IN MANY AREAS AS
TEMPS FALL INTO THE 30S. CONDS WILL HAVE TO BE EXAMINED FOR PSBL
FROST HEADLINES. ONE NEGATING FACTOR IS THE WIND, BUT REGARDLESS IT
WILL FEEL EVEN COLDER (ESPECIALLY FOR LATE APRIL) WITH THE GUST NW
WIND.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BE TO THE WEST OF THE AREA THURSDAY MORNING. IT
WILL MOVE EAST AND CREST ACROSS THE MIDDLE ATLANTIC THU NIGHT AND
INTO FRI MORNING. IT WILL THEN MOVE OFFSHORE LATER FRI. THU THRU
EARLY FRI WILL HAVE DRY WEATHER ACROSS THE AREA ALONG WITH SEASONABLE
TEMPERATURES. HIGHS THU WILL MOSTLY BE IN THE 60S. RELATIVE HUMIDITY
LEVELS WILL BE RATHER LOW THU AND WITH SOME GUSTY WINDS EXPECTED
EARLY...THERE WILL CONTINUE TO BE SOME FIRE WX CONCERNS. A FIRE
WEATHER WATCH WILL BE ADDED FOR THURSDAY.
A LOW PRESSURE SYSTEM AND UPPER TROUGH WILL BE MOVING ACROSS NEW
YORK AND NEW ENGLAND FRI AND FRI NIGHT. AN ATTACHED FRONT WILL CROSS
OUR REGION FRI NIGHT. WE HAVE ONLY MADE SMALL CHANGES TO THE ALREADY
CHC POP FCST FOR THESE PERIODS. INSTABILITY FOR FRI/FRI NIGHT LOOKS
LOW...SO NO THUNDER WILL BE MENTIONED ATTM. HIGH TEMPERATURES FRI
AND SAT WILL BE A LITTLE ABOVE NORMAL WITH UPPER 60S/LOW 70S OVER
MOST AREAS...COOLER OVER THE SRN POCONOS. A FEW SHOWERS MAY LINGER
ACROSS THE NRN AREAS SAT...BUT OVERALL A FAIR WEATHER DAY EXPECTED.
FAIR WEATHER IS ALSO EXPECTED FOR SAT NIGHT THRU SUNDAY NIGHT AS
HIGH PRESSURE BUILDS DOWN FROM CANADA AND SETTLES OVER THE AREA. IT
WILL BE BREEZY AND DRY AS WELL. HIGHS SUN WILL BE A LITTLE COOLER
THAN SAT WITH READINGS ONLY TOPPING OUT IN THE LOW/MID 60S.
A WARM FRONT WILL APPROACH SUN NIGHT AND MONDAY AND THIS WILL BE THE
START OF AN UNSETTLED PERIOD FOR MUCH OF EARLY NEXT WEEK. WE HAVE
CARRIED SLGT CHC FOR SHOWERS MON AND THEN MOSTLY CHC POPS FOR THE
REST OF THE FCST. WPC OFFERED SOME HIGH CHC/LOW LIKELY POPS FOR LATE
IN THE EXTENDED PERIOD...BUT THESE WERE TRIMMED TO BETTER ALIGN
WITH OTHER OFFICES. TEMPS MON-WED WILL BE JUST A LITTLE BELOW
NORMAL.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDS ARE EXPECTED THRU THE TAF PD AS HIGH PRESSURE SLOWLY
BUILDS IN FROM THE MIDWEST BEHIND LAST NIGHT'S CFP.
THE PGRAD BETWEEN THIS HIGH AND LOW PRES OFF OF NEW ENG WILL KEEP A
STRONG AND GUSTY NW WIND OVER THE AREA TODAY. THE WIND COULD GUST
UPWARDS OF 30 KTS DURG THE DAY BEFORE SUBSIDING A BIT IN THE EVENING
AND PSBLY SOME MORE OVERNIGHT. STILL THE WIND SHOULD REMAIN IN THE
10-15 KT RANGE THE WHOLE TIME...AT LEAST.
OUTLOOK...
THU THRU FRI MORNING...VFR EXPECTED.
FRI AFTERNOON THRU SAT...MOSTLY VFR WITH SCT SHOWERS POSSIBLE.
SAT NGT THRU SUN...MOSTLY VFR.
&&
.MARINE...
PER OBSERVATIONS AND FORECASTS SOUNDINGS, A GALE WARNING HAS BEEN
ISSUED FOR THE DELAWARE BAY THROUGH MIDNIGHT. THE GALE WARNING
WILL REMAIN IN PLACE FOR THE OCEAN THROUGH MIDDAY TOMORROW.
OUTLOOK...
THU...GALES ON THE OCEAN WILL DIMINISH AND SCA FLAGS WILL BE
AROUND MUCH OF THE DAY...ON DEL BAY ALSO.
THU NIGHT THRU SUN...MOSTLY SUB-SCA CONDITIONS. NEAR SCA GUSTS FRI
AFTERNOON/EVENING.
&&
.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM TONIGHT. A FIRE
WEATHER WATCH IS IN PLACE FOR THURSDAY.
RH VALUES MAY STAY ABOVE 30 PERCENT TODAY, AT LEAST IN SOME
AREAS, BUT FUEL MOISTURE VALUES WILL ALSO BE A PROBLEM AS
OVERNIGHT RAINFALL WAS LIGHT. THE MAIN CONCERN IS THE WIND WHICH
WILL GUST IN THE 30 TO 35 MPH RANGE. ANY FIRE THAT GETS STARTED
WILL SPREAD QUICKLY UNDER THESE CONDITIONS.
FIRE WEATHER CONCERNS WILL LIKELY CONTINUE INTO THURSDAY. WIND
GUSTS SHOULD BE A BIT LOWER. HOWEVER, WITH WARMER TEMPS...RH
VALUES WILL DROP BELOW 20 PCT IN MANY LOCATIONS THURSDAY
AFTERNOON. THE FUEL MOISTURE LEVELS WILL CONTINUE TO BE RATHER
LOW... SO INTERESTED PARTIES SHOULD CONTINUE TO MONITOR THE FIRE
WEATHER FORECASTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ054-055-
060>062-070-071-101>106.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR PAZ054-055-060>062-070-071-101>106.
NJ...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ001-
007>010-012>027.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR NJZ001-007>010-012>027.
DE...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001>004.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR DEZ001>004.
MD...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-
015-019-020.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL NOON EDT THURSDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT
THURSDAY FOR ANZ430-431.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ430-431.
&&
SYNOPSIS...O'HARA
NEAR TERM...NIERENBERG/KRUZDLO
SHORT TERM...NIERENBERG
LONG TERM...O'HARA
AVIATION...NIERENBERG/O'HARA
MARINE...NIERENBERG/O'HARA/KRUZDLO
FIRE WEATHER...NIERENBERG/KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 942 AM EDT WED APR 23 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-241345- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 942 AM EDT WED APR 23 2014 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. ALSO...PATCHY FROST IS POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-241345- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 942 AM EDT WED APR 23 2014 ...GALE WARNING IN EFFECT UNTIL NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-241345- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 942 AM EDT WED APR 23 2014 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512028, 512030, 512029.